Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS Austin/San Antonio, TX

March 17, 2008Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 17, 2008, 9:13 PM CDT for Kerr County, Texas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2008, 9:13 PM CDT (02:13 UTC)
Expired
Mar 17, 2008, 9:47 PM CDT
In force
34 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 122 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 9:22 PM CDTHAIL 12 E Hunt, TX
Mar 17, 9:27 PM CDTHAIL 1.752 E Hunt, TXMOSTLY 1 INCH HAIL
Mar 17, 9:29 PM CDTHAIL 1.752 Nw Ingram, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 6:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
3256 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 180212
SVREWX
TXC265-180300-
/O.NEW.KEWX.SV.W.0022.080318T0213Z-080318T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
913 PM CDT MON MAR 17 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KERR COUNTY...

* UNTIL 1000 PM CDT.

* AT 906 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 10 MILES SOUTH OF HUNT...OR 12 MILES NORTHWEST OF
  MEDINA...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF HUNT BY 925 PM CDT...
  WALTONIA BY 930 PM CDT...
  INGRAM BY 940 PM CDT...
  KERRVILLE AND KERRVILLE STATE PARK BY 945 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 3014 9927 3011 9897 2991 9917 2993 9932
      2993 9945
TIME...MOT...LOC 0213Z 232DEG 20KT 2995 9934

$$
2 follow-up statements
000 
WWUS54 KEWX 180228
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
926 PM CDT MON MAR 17 2008

TXC265-180300-
/O.CON.KEWX.SV.W.0022.000000T0000Z-080318T0300Z/
KERR TX-
926 PM CDT MON MAR 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL KERR COUNTY...

AT 918 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL OVER CENTRAL 
KERR COUNTY.  THIS STORM WAS LOCATED NEAR HUNT...OR 11 MILES WEST OF 
KERRVILLE...MOVING NORTHEAST AT 25 MPH. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INGRAM AT 940 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 3013 9918 3012 9909 2997 9924 2999 9940
      3000 9940 3003 9936 3007 9934 3014 9927
      3014 9918
TIME...MOT...LOC 0226Z 218DEG 26KT 3008 9927

$$
000 
WWUS54 KEWX 180247
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
946 PM CDT MON MAR 17 2008

TXC265-180256-
/O.CAN.KEWX.SV.W.0022.000000T0000Z-080318T0300Z/
KERR TX-
946 PM CDT MON MAR 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KERR COUNTY IS
CANCELLED...

THE THUNDERSTORMS HAS MOVED OUT OF CENTRAL KERR COUNTY AND INTO 
SOUTHWEST GILLESPIE COUNTY. AS A RESULT...THE SEVERE THUNDERSTORM 
WARNING FOR CENTRAL KERR HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 3013 9918 3012 9909 2997 9924 2999 9940
      3000 9940 3003 9936 3007 9934 3014 9927
      3014 9918
TIME...MOT...LOC 0246Z 218DEG 26KT 3019 9917

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:29 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 17, 6:29 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 PM CDT MON MAR 17 2008

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS EARLY THIS EVENING WILL BECOME
MORE WIDESPREAD BY MIDNIGHT AND SPREAD EAST AS AN UPPER LEVEL
TROUGH AND DRY LINE MOVE ACROSS THE AREA LATER TONIGHT AND TUESDAY
MORNING INTO THE EARLY AFTERNOON. HAIL AND STRONG GUSTY WINDS ARE
POSSIBLE WITH THE STORMS. STORMS WILL THEN BECOME ISOLATED IN THE
AFTERNOON. MOSTLY VFR SKIES WILL BECOME MVFR THIS EVENING WITH IFR
POSSIBLE IN AND NEAR SHOWERS AND THUNDERSTORMS. SKIES WILL BECOME
VFR BY TUESDAY AFTERNOON. S TO SE WINDS 10 TO 20 KTS WITH GUSTS TO
30 KTS WILL SHIFT TO W TO NW WITH THE PASSAGE OF THE DRYLINE.

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT MON MAR 17 2008/

DISCUSSION...
THE LONG AWAITED SEVERE WEATHER EPISODE HAS JUST ABOUT ARRIVED.
A STRONG DEEP FETCH OF RICH GULF MOISTURE WHICH HAS DOMINATED
SOUTH CENTRAL TEXAS TODAY WILL ENCOUNTER A MAMMOTH UPPER LEVEL
LOW. THIS UPPER LOW WILL DIG A LITTLE MORE INTO NORTHERN MEXICO
LATER TODAY BEFORE HEADING EAST AND CLASHING WITH OUR MOIST AND
UNSTABLE AIRMASS LATE TONIGHT AND EARLY TUESDAY. THE RESULT
WILL BE SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS
DEVELOPING FROM THE NORTHWEST AND SPREADING SOUTHEAST ACROSS
THE CWA TONIGHT INTO EARLY TUESDAY. STORMS WILL CRANK ALONG
A DRY LINE ACROSS THE SOUTH PLAINS INTO WEST CENTRAL TEXAS
THIS AFTERNOON AND DEVELOP SOUTH TONIGHT AS THE LOW MOVES EAST.
EXPECT A LINE OF STRONG TO SEVERE LINE OF THUNDERSTORMS ALONG
THE  DRY-LINE/FRONT MOVING INTO THE HILL COUNTRY BY LATE
TONIGHT WITH THE POTENTIAL FOR LARGE HAIL, DAMAGING WINDS AND
HEAVY RAINS. SOME ISOLATED TORNADOES CANNOT BE RULED OUT GIVE
GOOD SHEARS ALOFT AND STRONG SOUTHEAST INFLOW INTO DISCRETE CELLS.
THE UPPER LOWS CENTER WILL BE MARCHING NORTHEAST ACROSS SOUTH
CENTRAL TEXAS TOMORROW AFTERNOON INTO TOMORROW NIGHT WITH RAINS
ENDING FROM THE WEST AND SOUTHWEST TOMORROW NIGHT.

NORTHWEST FLOW WILL FOLLOW ON WEDNESDAY WITH DIMINISHING
WINDS AND LOW HUMIDITIES. INCREASINGLY ZONAL FLOW WITH
SOUTHERLY FLOW THURSDAY THROUGH SATURDAY WILL LEAD TO
A WARMING TREND. A COLD FRONT PUSHING THROUGH THE AREA
EARLY SUNDAY WILL RESULT IN SLIGHTLY BELOW NORMAL HIGHS AND
LOW CHANCES FOR RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  64  47  75  44 /  80 100  50  -    0
AUSTIN BERGSTROM INTL AIRPORT  65  65  48  70  38 /  80 100  40  -    0
DEL RIO INTL AIRPORT           61  69  44  77  49 /  70  30  20  -    0
SAN ANTONIO INTL AIRPORT       64  67  43  78  44 /  70  70  30  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 12 PM TO 7 PM CDT TUESDAY FOR THE FOLLOWING
COUNTIES: DIMMIT...FRIO...KINNEY...MAVERICK...UVALDE...VAL VERDE...
ZAVALA.

FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
COUNTIES: BASTROP...BLANCO...BURNET...CALDWELL...FAYETTE...
GILLESPIE...HAYS...LEE...LLANO...TRAVIS...WILLIAMSON.

&&

13/04
Hazardous weather outlook, Mar 17, 3:42 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 PM CDT MON MAR 17 2008

TXZ171>173-188-190>194-208-209-182045-
LLANO-BURNET-WILLIAMSON-GILLESPIE-BLANCO-HAYS-TRAVIS-BASTROP-LEE-
CALDWELL-FAYETTE-
342 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHEAST PORTIONS OF SOUTH
CENTRAL TEXAS FOR TONIGHT THROUGH TUESDAY MORNING.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF SOUTH CENTRAL TEXAS TONIGHT THROUGH TUESDAY MORNING.

A STRONG STORM SYSTEM WILL MOVE BEGIN TO AFFECT TEXAS TODAY...WITH
A THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL TONIGHT THROUGH
TUESDAY AFTERNOON. THE PRIMARY SEVERE THREAT IS FOR LARGE HAIL AND
DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE
THROUGH TUESDAY AFTERNOON. THE PRIMARY SEVERE THREAT IS FOR LARGE HAIL AND
DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE THROUGH TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY MONDAY NIGHT AND TUESDAY.

TXZ184>187-189-204>207-220>225-182045-
EDWARDS-REAL-KERR-BANDERA-KENDALL-MEDINA-BEXAR-COMAL-GUADALUPE-
ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
342 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG STORM SYSTEM WILL MOVE BEGIN TO AFFECT TEXAS TODAY...WITH
A THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL TONIGHT THROUGH
TUESDAY AFTERNOON. THE PRIMARY SEVERE THREAT IS FOR LARGE HAIL AND
DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE
THROUGH TUESDAY AFTERNOON. THE PRIMARY SEVERE THREAT IS FOR LARGE HAIL AND
DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE THROUGH TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY MONDAY NIGHT AND TUESDAY.

TXZ183-202-203-217>219-228-182045-
VAL VERDE-KINNEY-UVALDE-MAVERICK-ZAVALA-FRIO-DIMMIT-
342 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG STORM SYSTEM WILL MOVE BEGIN TO AFFECT TEXAS TODAY...WITH
A THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL TONIGHT THROUGH
TUESDAY AFTERNOON. THE PRIMARY SEVERE THREAT IS FOR LARGE HAIL AND
DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE
THROUGH EARLY TUESDAY MORNING. THE PRIMARY SEVERE THREAT IS FOR
LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGH EARLY TUESDAY
MORNING.

A RED FLAG WARNING IS IN EFFECT FOR WESTERN PORTIONS OF SOUTH
CENTRAL TEXAS FROM NOON UNTIL 7 PM TUESDAY. A STRONG STORM SYSTEM
WILL PRODUCE STRONG WEST TO NORTHWEST WINDS LATE TUESDAY MORNING
THROUGH TUESDAY AFTERNOON. THESE WINDS WILL RESULT IN DRYING
CONDITIONS FOR SEVERAL HOURS...WITH AFTERNOON RELATIVE HUMIDITIES
FALLING TO NEAR 25 PERCENT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY MONDAY NIGHT AND TUESDAY MORNING.

In the hours before

Local storm report, Mar 17, 7:37 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
737 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 N VANDERPOOL          29.81N 99.55W
03/17/2008  M0.88 INCH       BANDERA            TX   EMERGENCY MNGR

            LOST MAPLES SP

0735 PM     HAIL             VANDERPOOL              29.74N 99.55W
03/17/2008  M1.25 INCH       BANDERA            TX   EMERGENCY MNGR

&&

JPB
Local storm report, Mar 17, 8:23 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
823 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             TARPLEY                 29.63N 99.28W
03/17/2008  M0.75 INCH       BANDERA            TX   EMERGENCY MNGR

&&

JPB
Local storm report, Mar 17, 8:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
835 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             3 NW MEDINA             29.83N 99.29W
03/17/2008  M0.75 INCH       BANDERA            TX   CO-OP OBSERVER

&&

JPB
Local storm report, Mar 17, 8:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
838 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 W MEDINA              29.80N 99.28W
03/17/2008  M1.75 INCH       BANDERA            TX   EMERGENCY MNGR

            ON HWY 337 ALSO 1.60 IN OF RAIN

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:03 PM CDTTornado WarningEWXBandera27 min
Mar 17, 7:27 PM CDTTornado WarningEWXBandera33 min
Mar 17, 7:36 PM CDTSevere Thunderstorm WarningEWXReal24 min
Mar 17, 7:59 PM CDTSevere Thunderstorm WarningEWXReal31 min
Mar 17, 7:59 PM CDTTornado WarningEWXBandera23 min
Mar 17, 8:04 PM CDTSevere Thunderstorm WarningEWXKerr45 min
Mar 17, 8:16 PM CDTTornado WarningEWXReal29 min
Mar 17, 8:17 PM CDTTornado WarningEWXKerr27 min
Mar 17, 8:29 PM CDTSevere Thunderstorm WarningEWXBandera46 min
Mar 17, 10:41 PM CDTSevere Thunderstorm WarningEWXVal Verde34 min
Mar 17, 11:03 PM CDTSevere Thunderstorm WarningEWXVal Verde42 min
Mar 17, 11:41 PM CDTSevere Thunderstorm WarningEWXVal Verde49 min
Mar 18, 12:29 AM CDTSevere Thunderstorm WarningEWXVal Verde46 min
Mar 18, 1:03 AM CDTSevere Thunderstorm WarningEWXVal Verde42 min
Mar 18, 1:24 AM CDTFlash Flood WarningEWXVal Verde2 hr
Mar 18, 1:25 AM CDTTornado WarningEWXVal Verde35 min
Mar 18, 1:52 AM CDTTornado WarningEWXEdwards23 min
Mar 18, 2:14 AM CDTTornado WarningEWXEdwards16 min
Mar 18, 2:32 AM CDTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more18 hr
Mar 18, 2:44 AM CDTRiver Flood WarningEWXVal Verde12 hr
Mar 18, 2:44 AM CDTRiver Flood WarningEWXVal Verde12 hr
Mar 18, 1:05 PM CDTSevere Thunderstorm WarningEWXWilliamson55 min
Mar 18, 2:08 PM CDTSevere Thunderstorm WarningEWXDeWitt67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.